Tennessee, 2015

Hail in Tennessee, June 29, 2015

June 29, 2015 · NWS MEG · 3 events in 2 counties and zones

An upper level disturbance moved across the Mid-South during the evening hours of June 29, 2015. Scattered thunderstorms developed across West Tennessee and a few storms became severe with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved across the Mid-South during the evening hours of June 29, 2015. Scattered thunderstorms developed across West Tennessee and a few storms became severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 29, 5:16 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 29, 5:16 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
616 PM CDT MON JUN 29 2015

.UPDATE...

UPDATED FOR 00Z AVIATION DISCUSSION...

&&

.PREV DISCUSSION... /ISSUED 249 PM CDT MON JUN 29 2015/

SYNOPSIS...
DURING THE MID-AFTERNOON PLEASANT SUMMER WEATHER WITH READINGS
GENERALLY IN THE MIDDLE 80S TO NEAR 90...A LITTLE COOLER NEAR THE
TENNESSEE RIVER. LINE OF TOWERING CUMULUS HAS DEVELOPED ALONG THE
WEAK SURFACE FRONT ENTERING THE NORTHERN PORTION OF THE FORECAST
AREA. ANTICIPATE SHOWER AND THUNDERSTORM DEVELOPMENT ALONG THIS
FRONT AS THE AFTERNOON WEARS ON.

SHORT TERM....SHORT TERM...(TONIGHT THROUGH FRIDAY)

MODELS SHOWING A DISTURBANCE IN NORTHWEST FLOW WITH A 100+ KT JET AT
250 MB LOCATED IN THE UPPER MIDWEST. THIS ENERGY INTERACTS WITH A
WEAK SURFACE FRONT SAGGING INTO THE REGION THIS AFTERNOON. MODELS
INDICATE SOME THUNDERSTORM DEVELOPMENT ALONG THE FRONT. TONIGHT
MODELS STILL SHOW CONVECTIVE ACTIVITY ALONG DYING SURFACE
FRONT...MAINLY ACROSS NORTH MISSISSIPPI.

AFTER ANY OVERNIGHT CONVECTION MOVES SOUTH OF THE AREA TUESDAY
MORNING...DIURNAL FORCING MAY CAUSE ISOLATED THUNDERSTORMS
TUESDAY/TUESDAY EVENING...BEFORE A BETTER CHANCE FOR RAINFALL
BEGINS ON WEDNESDAY WITH SHORTWAVE ENERGY DIVING SOUTH DEVELOPING
A SURFACE LOW ACROSS THE MIDDLE OF THE COUNTRY. THIS SYSTEM
PROVIDES THE FOCUS FOR THUNDERSTORMS BEGINNING WEDNESDAY AFTERNOON
INTO THURSDAY.

AS THE MID-WEAK SYSTEM SLIPS FARTHER EAST THE FRONT WOBBLES ACROSS
OUR REGION LATE IN THE WEEK.  THIS WILL FOCUS CLOUDS AND THE CHANCE
FOR CONVECTION ACROSS OUR AREA.

LONG TERM...(SATURDAY THROUGH MONDAY)...

BY THE WEEKEND THE NORTHWEST FLOW ALOFT FLATTENS AND BECOMES MORE
ZONAL...ESPECIALLY IN LATER FORECAST PERIODS. A NEARLY STATIONARY
FRONT THAT IS EXPECTED TO LOCATE OVER THE REGION EARLY SATURDAY
SHOULD GRADUALLY HEAD NORTH ALLOWING FOR A MORE WARM AND HUMID
AIRMASS TO SPREAD OVER THE REGION BY MONDAY. THE THREAT OF AT
LEAST DIURNAL THUNDERSTORMS REMAINS.

BELLES

.AVIATION...

00Z TAF CYCLE

VFR CONDITIONS CURRENTLY IN PLACE ACROSS ALL TERMINALS. WEAK
FORCING ASSOCIATED WITH DIFLUENT FLOW ALOFT HAS INITIATED SCT
CONVECTION ACROSS THE MID-SOUTH THIS EVENING. A FEW OF THESE
THUNDERSTORMS MAY IMPACT MEM...MKL...AND TUP THIS EVENING INTO THE
OVERNIGHT...BUT COVERAGE IS NOT GOING TO BE WIDESPREAD. ADDED VCTS
TO MEM FOR THE 1-3Z TIME PERIOD GIVEN CURRENT RADAR TRENDS AND
EXPECTED MAINTENANCE OF THIS ACTIVITY. SHOWERS AND THUNDERSTORMS
WILL PUSH SOUTH BY EARLY TUESDAY MORNING WITH A RETURN TO VFR
CONDITIONS EXPECTED.

TVT

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 29, 1:25 PM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
225 PM CDT MON JUN 29 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-301215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
225 PM CDT MON JUN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE MID
SOUTH THIS WEEK. THERE WILL BE SOME POTENTIAL FOR EPISODES OF
STRONG TO SEVERE STORMS AS WELL AS HEAVY RAINFALL. DETAILS
REGARDING ANY SEVERE WEATHER AND FLOOD POTENTIAL WILL BE PROVIDED
IN LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES DURING THE UPCOMING
WEEK.

In the hours before

Special weather statement, Jun 29, 5:28 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
628 PM CDT MON JUN 29 2015

TNZ004-021-022-300015-
CARROLL TN-BENTON TN-HENRY TN-
628 PM CDT MON JUN 29 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 715 PM CDT FOR...

NORTHEASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
NORTHERN BENTON COUNTY IN MIDDLE TENNESSEE...
SOUTHERN HENRY COUNTY IN NORTHWEST TENNESSEE...

AT 628 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER WAS LOCATED NEAR ROUTON...OR 10 MILES SOUTHWEST OF PARIS...
MOVING EAST AT 25 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN NORTHEASTERN CARROLL...NORTHERN BENTON AND SOUTHERN HENRY
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3608 8795 3607 8797 3602 8855 3612 8856
      3612 8853 3631 8852 3638 8803 3609 8795
TIME...MOT...LOC 2328Z 273DEG 20KT 3622 8847
Special weather statement, Jun 29, 5:55 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
655 PM CDT MON JUN 29 2015

TNZ049-050-088-089-300030-
TIPTON TN-SHELBY TN-HAYWOOD TN-FAYETTE TN-
655 PM CDT MON JUN 29 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 730 PM CDT FOR...

SOUTHEASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...
NORTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
SOUTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
NORTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...

AT 654 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR ARLINGTON...OR 10
MILES EAST OF MILLINGTON...MOVING EAST AT 35 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN SOUTHEASTERN TIPTON...NORTHEASTERN SHELBY...SOUTHWESTERN
HAYWOOD AND NORTHWESTERN FAYETTE COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3512 8997 3541 8998 3546 8939 3513 8934
TIME...MOT...LOC 2354Z 253DEG 32KT 3535 8971
Special weather statement, Jun 29, 6:20 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
720 PM CDT MON JUN 29 2015

TNZ003-004-021-022-300100-
CARROLL TN-BENTON TN-WEAKLEY TN-HENRY TN-
720 PM CDT MON JUN 29 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 800 PM CDT FOR...

EASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
SOUTHERN BENTON COUNTY IN MIDDLE TENNESSEE...
SOUTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
SOUTHERN HENRY COUNTY IN NORTHWEST TENNESSEE...

AT 719 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER WAS LOCATED NEAR VALE...OR NEAR HUNTINGDON...MOVING SOUTH AT
10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN EASTERN CARROLL...SOUTHERN BENTON...SOUTHEASTERN WEAKLEY
AND SOUTHERN HENRY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3584 8844 3612 8858 3617 8805 3601 8800
      3599 8800 3598 8802 3596 8802 3594 8801
      3594 8797 3587 8795
TIME...MOT...LOC 0019Z 338DEG 9KT 3608 8834
Special weather statement, Jun 29, 6:36 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
736 PM CDT MON JUN 29 2015

TNZ021-022-300115-
CARROLL TN-BENTON TN-
736 PM CDT MON JUN 29 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 815 PM CDT FOR...

NORTHEASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
SOUTHERN BENTON COUNTY IN MIDDLE TENNESSEE...

AT 735 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR VALE...OR NEAR
HUNTINGDON...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN CARROLL AND SOUTHERN BENTON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3586 8800 3602 8846 3614 8834 3611 8819
      3609 8796 3603 8800 3600 8800 3598 8802
      3595 8802 3594 8800 3594 8796
TIME...MOT...LOC 0035Z 291DEG 19KT 3608 8833

The radar

The Memphis radar (KNQA), 19 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Shelby

When
June 29, 6:45 PM CST to 6:50 PM CST
Where
Shelby County, 1.9 mi WNW of Lenow
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.188, -89.782

Quarter size hail fell in Cordova.

Hail, Carroll

When
June 29, 7:10 PM CST to 7:30 PM CST
Where
Carroll County, 1.5 mi WSW of Rosser to Hollow Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.019, -88.373

Quarter size hail was reported from near Huntingdon to Hollow Rock.

Hail, Shelby

When
June 29, 9:50 PM CST to 10:20 PM CST
Where
Shelby County, 1.31 mi NE of Raines
Measured
1 in hail
Reported by
Newspaper
Coordinates
35.043, -90.033

Quarter size hail fell in Whitehaven near Winchester Road. Hail lasted at least 30 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591259, 591286, 591309.